Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 124, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 17, 2012, 7:37 PM CDT for 4 counties in Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2012, 7:37 PM CDT (00:37 UTC)
- Expired
- Jul 17, 2012, 8:05 PM CDT
- In force
- 28 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cheyenne County, KS, Rawlins County, KS, Sherman County, KS, Thomas County, KS
The radar
The Goodland radar (KGLD), 19 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 0.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 77 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 3051 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -52 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
708
WUUS53 KGLD 180037
SVRGLD
KSC023-153-181-193-180130-
/O.NEW.KGLD.SV.W.0124.120718T0037Z-120718T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
637 PM MDT TUE JUL 17 2012
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CHEYENNE COUNTY IN NORTHWEST KANSAS...
SOUTHWESTERN RAWLINS COUNTY IN NORTHWEST KANSAS...
SHERMAN COUNTY IN NORTHWEST KANSAS...
NORTHWESTERN THOMAS COUNTY IN NORTHWEST KANSAS...
* UNTIL 730 PM MDT/830 PM CDT/
* AT 735 PM CDT/635 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM BIRD CITY TO 13 MILES SOUTH OF WHEELER
TO 9 MILES NORTHWEST OF RULETON...AND WAS MOVING SOUTHEAST AT 20
MPH.
* LOCATIONS IMPACTED INCLUDE...
BIRD CITY...RULETON...GOODLAND...EDSON AND BREWSTER.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 9 AND 40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
THIS THUNDERSTORM WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF
NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.
&&
LAT...LON 3954 10113 3928 10141 3913 10177 3946 10201
3961 10181 3985 10153
TIME...MOT...LOC 0037Z 320DEG 15KT 3980 10155 3958 10175
3944 10195
WIND...HAIL 60MPH <1.00IN
$$
JRM1 follow-up statement
883
WWUS53 KGLD 180105
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
705 PM MDT TUE JUL 17 2012
KSC023-153-181-193-180116-
/O.CAN.KGLD.SV.W.0124.000000T0000Z-120718T0130Z/
THOMAS KS-SHERMAN KS-RAWLINS KS-CHEYENNE KS-
705 PM MDT TUE JUL 17 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHEYENNE...
SOUTHWESTERN RAWLINS...SHERMAN AND NORTHWESTERN THOMAS COUNTIES IS
CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.
LAT...LON 3954 10113 3928 10141 3913 10177 3946 10201
3961 10181 3985 10153
TIME...MOT...LOC 0106Z 320DEG 15KT 3971 10145 3949 10165
3935 10185
$$
JRMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 6:22 PM CDT, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 17, 6:22 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 522 PM MDT TUE JUL 17 2012 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT) ISSUED AT 233 PM MDT TUE JUL 17 2012 AN UPPER LEVEL RIDGE WILL CONTINUE TO BUILD INTO THE WESTERN HIGH PLAINS INTO WEDNESDAY. AT THE SURFACE A TROUGH OF LOW PRESSURE WILL MOVE SLOWLY EAST FROM NEAR TRIBUNE THROUGH GOODLAND AND MCCOOK TO GOVE AND HILL CITY AND INTO CENTRAL NEBRASKA TONIGHT, THEN GO NEARLY STATIONARY TOMORROW AFTERNOON. ISOLATED THUNDERSTORMS MAY DEVELOP ALONG THIS TROUGH LINE LATE THIS AFTERNOON AND EVENING, THEN AGAIN ON WEDNESDAY AFTERNOON AND EARLY EVENING. SEVERE THUNDERSTORMS DO NOT LOOK GOOD WITH FORECAST CAPES BELOW 1000 J/KG AND LIGHT WINDS THROUGH A DEEP LAYER. HOWEVER WITH AN INVERTED V TYPE FORECAST SOUNDING SOME STORMS, IF ABLE TO FORM, MAY BE CAPABLE OF LOCALLY STRONG WIND GUSTS TO 40 OR 50 MPH. TONIGHT EXPECT LOWS IN THE MID 60S WEST FROM WRAY TO EADS TO AROUND 70 EAST FROM MCCOOK TO HILL CITY AND GOVE. FOR WEDNESDAY LOOK FOR HIGHS FROM THE MID TO UPPER 90S WEST TO AROUND 100 TO 103 ELSEWHERE. .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 233 PM MDT TUE JUL 17 2012 AN UPPER LEVEL RIDGE WILL PERSIST IN THE WESTERN HIGH PLAINS THROUGH NEXT MONDAY WITH A SLIGHT BREAK DOWN IN THE RIDGE NEXT TUESDAY. A NORTHERN BRANCH UPPER LEVEL SHORTWAVE TROUGH IS FORECAST TO MOVE ACROSS THE NORTHERN HIGH PLAINS AND INTO THE DAKOTAS ON TUESDAY HELPING TO BREAK DOWN THE LARGE UPPER HIGH SOMEWHAT. HEAT INDEX VALUES WILL BE CLOSE TO HEAT ADVISORY LEVELS OF 105 IN THE EAST FA TOWARDS HILL CITY. AT THE SURFACE WEAK WINDS ARE FORECAST WITH A WEAK TROUGH IN THE LEE OF THE ROCKIES. OVERNIGHT LOWS WILL BE MILD AND IN THE LOW TO MID 70S AND HIGHS FROM 100 TO 105. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING) ISSUED AT 519 PM MDT TUE JUL 17 2012 THERE IS A LOW PROBABILITY OF A THUNDERSTORM IMPACTING EITHER KGLD OR KMCK IN THE FIRST FEW HOURS THIS EVENING. OTHERWISE...STORMS WILL DISSIPATE AFTER SUNSET AND LOSS OF DAYTIME HEATING. SURFACE WINDS COULD BE UNPREDICTABLE WITH RESIDUAL OUTFLOW BOUNDARIES THROUGH ABOUT MIDNIGHT. VFR CONDITIONS WILL PREVAIL THROUGH WEDNESDAY AFTERNOON...WITH ISOLATED AFTERNOON AND EVENING THUNDERSTORMS DEVELOPING ONCE AGAIN. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...KRUSE LONG TERM...KRUSE AVIATION...024
Hazardous weather outlook, Jul 17, 3:40 PM CDT, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 240 PM MDT TUE JUL 17 2012 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181315- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 240 PM MDT TUE JUL 17 2012 /340PM CDT TUE JUL 17 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE TRI-STATE AREA THIS AFTERNOON AND EVENING. GUSTY OUTFLOW WINDS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE FROM THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, Jul 17, 5:09 PM CDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
409 PM MDT TUE JUL 17 2012
COZ090-172245-
YUMA COUNTY-
409 PM MDT TUE JUL 17 2012
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...
AT 406 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF CLARKVILLE...MOVING
SOUTHEAST AT 20 MPH.
PENNY SIZE HAIL...LOCALLY HEAVY RAIN...AND WINDS TO 50 MPH ARE EXPECTED
WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 4044 10257 4027 10245 4018 10273 4033 10280
4035 10280 4036 10279 4044 10279 4044 10278
TIME...MOT...LOC 2208Z 336DEG 16KT 4045 10272
JRMLocal storm report, Jul 17, 6:08 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
508 PM MDT TUE JUL 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM HEAVY RAIN 4 W CLARKVILLE 40.38N 102.70W
07/17/2012 U1.00 INCH YUMA CO TRAINED SPOTTER
SPOTTER REPORTED AN INCH OF RAIN HAD FALLEN WITHIN THE
LAST HOUR.
&&
JMARTINLocal storm report, Jul 17, 7:04 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
604 PM MDT TUE JUL 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TORNADO 12 NW BREWSTER 39.49N 101.54W
07/17/2012 SHERMAN KS NWS EMPLOYEE
LANDSPOUT TORNADO REPORTED BY NWS EMPLOYEE AND CONFIRMED
VISUALLY FROM NWS OFFICE.
&&
PMURRAYSpecial weather statement, Jul 17, 7:26 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 626 PM MDT TUE JUL 17 2012 KSZ001-013-014-180100- CHEYENNE-SHERMAN-THOMAS- 626 PM MDT TUE JUL 17 2012 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS...SHERMAN COUNTY IN NORTHWEST KANSAS AND CHEYENNE COUNTY IN NORTHWEST KANSAS... AT 621 PM MDT...A STRONG OUTFLOW BOUNDARY WAS SWEEPING ACROSS THE AREA...BRINGING STRONG WIND GUSTS TO AROUND 50 MPH. BLOWING DUST WILL ALSO ACCOMPANY THE WINDS. ANYONE TRAVELING IN THE AREA...ESPECIALLY ON INTERSTATE 70 BETWEEN RULETON AN LEVANT SHOULD BE PREPARED FOR A SUDDEN WIND SHIFT AND POTENTIALLY REDUCED VISIBILITIES. && LAT...LON 3977 10169 3942 10119 3915 10166 3948 10202 TIME...MOT...LOC 0025Z 314DEG 34KT 3955 10177 JRM
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 7:26 PM CDT | Special Weather Statement | GLD | Sherman | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.